Jump to content
CrazyBoards.org

Recommended Posts

So my pdoc got me to taper off zyprexa after about three months on it. They had been the best three months I had experienced since starting on the med-go-round a little over a year ago.

About a week after I'd taken the last zyprexa tab, I could feel my motor revving up, I was agitated, and I could feel control slipping away. As I'd been told to take it prn, I went back on, and now I feel great again.

Question: why would he want me to taper off, when it was working so well? Is it a drug that you can stay on long term, or does it take too much of a toll on the body? I don't want them to take my zyprexa away!!!

Share this post


Link to post
Share on other sites

Weight gain and other metobolic side effects can be a problem after a while for some people. If you don't have a predisposition to diabeties and watch your diet it's usualy OK though.

After reading post after post from people in the UK saying the same kind of thing, I've pretty much concluded that psychiatrists there must hate psychiatric medications. That's kinda like a florist hating plants or somthing.

Share this post


Link to post
Share on other sites

Possible side effects, VE mentioned, aside.

It stikes me as stupid when I read in a very generic drug info book that Zyprexa is only for people with chronic conditions and then read everywhere else that it should be used short term. I have taken Zyprexa on and off for years. I have stayed on Zyprexa for more than one year at a time. It works great for me.

Ask your pdoc exactly why he wanted to take you off. Was it due to metabolic concerns, or he wanted to see if the Zyprexa was no longer necessary and if so, why? Not that you may haven not already discussed this with him.

Share this post


Link to post
Share on other sites

Zyprexa is the strongest AAP next to clozapine, and it is often only prescribed for the most severe cases.

If your dr has taken you off it, he/she would appear to believe that your condition is not chronic - ie the pychosis will not resurge.

My p-doc has made it fairly clear to me that I will be on seroquel/abilify/risperdal permanently once we get the mix right.

Share this post


Link to post
Share on other sites

herrfous and his soapbox again --

Zyprexa is not approved for long-term use (>6 months). It's only approved for acute mania - and IMHO, BPII hypomania does not require something this strong, though YMMV.

And about discon'ing the Z, I had the same issue. Tapered from 10 to 5, not bad, 5 to 2.5, not bad, 2.5 to zero? Same issues you had!

Just IMHO again, you may wish to discuss increasing Lamictal. I take 400mg, personally. And, for the insomnia, mirtazapine (Remeron) really helps. Just take a really low dose to avoid the 'weightier' side effects... 7.5mg is generally SOP to start. Of course, neurtolerant me requires 15-30mg, so again, YMMV

Share this post


Link to post
Share on other sites

Zyprexa is not approved for long-term use (>6 months). It's only approved for acute mania

crazymeds.us says, "Lithium and Zyprexa (olanzapine) are currently the only drugs specifically approved for long-term treatment of bipolar disorder."

But I don't know how long long term is.

Share this post


Link to post
Share on other sites

Chimpmaster,

O.K., give me some help here. As you know, dd is doing fairly well except for continuing hallucinations despite taking 280 mg. of Geodon (plus Effexor, Trileptal, and Cogentin) daily. If for nothing else, the Geodon really helped stabilize the mood swings associated with what they believe to be BP. She has recently started complaining of feeling "flat" which is scary because that would be associated with schizophrenia. Oh, she still laughs, enjoys things, etc. but says she doesn't feel anything "fully". We are more or less waiting that out to see if the year of multiple-times-a-day, very intense ups and downs (from being suicidal or crying despondently one moment to singing and dancing around the house the next) has made her lose touch with what "normal" feelings really are. Anyway, I don't think that is related to this question.

What she wants is to stay on Geodon (again, helping with the moods) but wants to augment it with another AAP (and not one that will cause her to gain weight). Our Pdoc says there is no evidence that doing this helps. Do you have any literature that we can present? What Pdoc wants to do is put her on Seroquel or Zyprexa (dh took her to the appt. where this was discussed and couldn't remember the name of the med) and she is resisting big time because of the weight gain (has already gained 25 lbs.). I don't see the problem with "trying". 30 mg. of Abilify didn't do the trick, either, when she was on it but, perhaps, the two in combination might be the magic pill.

Any help would be appreciated.

Share this post


Link to post
Share on other sites

If Zyprexa didn't make me thunderously fat, I would never have gone off it. Ever. I was on it for a year, then off for 6 months, then back on for 5 months. Got fat. Really fat.

Which sucks donkey dong, because I've never felt better in my life.

Share this post


Link to post
Share on other sites

Chimpmaster,

O.K., give me some help here. As you know, dd is doing fairly well except for continuing hallucinations despite taking 280 mg. of Geodon (plus Effexor, Trileptal, and Cogentin) daily. If for nothing else, the Geodon really helped stabilize the mood swings associated with what they believe to be BP. She has recently started complaining of feeling "flat" which is scary because that would be associated with schizophrenia. Oh, she still laughs, enjoys things, etc. but says she doesn't feel anything "fully". We are more or less waiting that out to see if the year of multiple-times-a-day, very intense ups and downs (from being suicidal or crying despondently one moment to singing and dancing around the house the next) has made her lose touch with what "normal" feelings really are. Anyway, I don't think that is related to this question.

What she wants is to stay on Geodon (again, helping with the moods) but wants to augment it with another AAP (and not one that will cause her to gain weight). Our Pdoc says there is no evidence that doing this helps. Do you have any literature that we can present? What Pdoc wants to do is put her on Seroquel or Zyprexa (dh took her to the appt. where this was discussed and couldn't remember the name of the med) and she is resisting big time because of the weight gain (has already gained 25 lbs.). I don't see the problem with "trying". 30 mg. of Abilify didn't do the trick, either, when she was on it but, perhaps, the two in combination might be the magic pill.

Any help would be appreciated.

Well at the moment I am on Seroquel and Abilify, and the abilify augments really well with the seroquel. The seroquel treats the positive symptoms and the abilify treats the negative symptoms.

I dont know about a study. Ive had a hard time lately and I forgot to get a copy of that abilify study which I know I promised.

Ill try and get it off p-doc soon.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...